Health Library Home>Wellness Centers>Medications>Article

Coping With Nerve and Muscle Effects Related to Chemotherapy

 Chemotherapy medicines can cause problems with the nervous system, such as weakness, numbness, or pain in the feet and legs. Some medicines can also cause muscles to become weak, tired, or sore.

For most people, these problems are not serious and will get better after treatment ends. Here are some common problems and things you can do to ease them.

Common Problems

Nerve and muscle problems that may happen are:

Tell your doctor if you have any of these problems so they can be treated right away.

How to Cope

Here are some tips that may help:

If these methods do not help, talk to your doctor. Pain medicine may be needed. You may also need to see a specialist.

RESOURCES:

American Cancer Society
http://www.cancer.org

National Cancer Institute
http://www.cancer.gov

CANADIAN RESOURCES:

Canadian Cancer Society
http://www.cancer.ca

Health Canada
http://www.canada.ca

REFERENCES:

Chemotherapy and you: support for people with cancer. National Cancer Institute website. Available at: https://www.cancer.gov/publications/patient-education/chemo-and-you. Accessed June 14, 2021.

A guide to chemotherapy: nerve and muscle problems. American Cancer Society website. Available at: https://www.cancer.org/treatment/treatments-and-side-effects/treatment-types/chemotherapy/chemotherapy-side-effects.html. Accessed June 14, 2021.

Peripheral neuropathy. EBSCO DynaMed website. Available at: https://www.dynamed.com/condition/peripheral-neuropathy. Accessed June 14, 2021.

Last reviewed June 2021 by EBSCO Medical Review Board   Last Updated: 6/14/2021